Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 8, 2008, 8:06 PM CDT for Coles County, Edgar County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2008, 8:06 PM CDT (01:06 UTC)
- Expired
- Sep 8, 2008, 9:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Coles County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 124 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 8:37 PM CDT | HAIL 0.75 | 3 S Paris, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 7:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 090106 SVRILX ILC029-045-090200- /O.NEW.KILX.SV.W.0263.080909T0106Z-080909T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 806 PM CDT MON SEP 8 2008 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS... CENTRAL EDGAR COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 900 PM CDT. * AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF KANSAS...OR ABOUT 13 MILES NORTHEAST OF CHARLESTON... AND WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... REDMON... PARIS... VERMILION... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3978 8753 3951 8754 3953 8801 3967 8802 TIME...MOT...LOC 0106Z 261DEG 22KT 3959 8797 $$ SHIMON
2 follow-up statements
000
WWUS53 KILX 090133
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
833 PM CDT MON SEP 8 2008
ILC029-090143-
/O.CAN.KILX.SV.W.0263.000000T0000Z-080909T0200Z/
COLES-
833 PM CDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN COLES
COUNTY IS CANCELLED...
AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3951 8759 3952 8759 3952 8787 3969 8785
3978 8753 3951 8754
TIME...MOT...LOC 0133Z 266DEG 24KT 3959 8773
$$
ILC045-090200-
/O.CON.KILX.SV.W.0263.000000T0000Z-080909T0200Z/
EDGAR-
833 PM CDT MON SEP 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN EDGAR COUNTY...
AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES WEST OF PARIS...MOVING EAST AT 27 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
PARIS...
EDGAR COUNTY AIRPORT...
VERMILION...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3951 8759 3952 8759 3952 8787 3969 8785
3978 8753 3951 8754
TIME...MOT...LOC 0133Z 266DEG 24KT 3959 8773
$$
CHURCHILL000
WWUS53 KILX 090157
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
857 PM CDT MON SEP 8 2008
ILC045-090207-
/O.EXP.KILX.SV.W.0263.000000T0000Z-080909T0200Z/
EDGAR-
857 PM CDT MON SEP 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGAR COUNTY EXPIRES
AT 900 PM CDT...
AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3951 8759 3952 8759 3952 8787 3969 8785
3978 8753 3951 8754
TIME...MOT...LOC 0157Z 266DEG 24KT 3960 8752
$$
CHURCHILLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 7:29 PM CDT, 37 minutes earlier.
Area forecast discussion, Sep 8, 7:29 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 729 PM CDT MON SEP 8 2008 .DISCUSSION... ISSUED 729 PM CDT MON SEP 8 2008 STORMS HAVE INTENSIFIED ALONG THE FRONT...AND WILL BE MOVING INTO THE SE HALF OF OUR CWA THIS EVENING. UPDATED GRIDS TO INCREASE POPS AND ADD SEVERE MENTION FOR HAIL AND WIND IN THE EVENING GRIDS. SHIMON && .AVIATION... ISSUED 629 PM CDT MON SEP 8 2008...FOR THE 00Z TAFS A LINE OF FRONTAL CONVECTION HAS JUST DEVELOPED TO THE S OF THE CWA. THE STRONGEST STORMS APPEAR TO BE MOVING IN A DIRECTION TO KEEP THEM SE OF DEC...AND THUS SHOULD NOT AFFECT ANY TAF SITES. MORE SHOWERS AND A FEW STORMS HAVE DEVELOPED IN THE POST FRONTAL AREA...AND WILL BE AFFECTING SPI VERY SOON...AND WILL GIVE THEM SOME IFR VIS AND CIGS FOR THE NEXT COUPLE HOURS. THE LINE OF SHOWERS WEST OF PIA WILL PROVIDE IFR CIGS AND VIS FOR THEM AND BMI THROUGH LATE EVENING AS WELL. OVERALL...WILL BE KEEPING VIS AND CIGS DOWN FOR ALL SITES UNTIL LATE TONIGHT...WHEN THE POST FRONTAL SHOWERS MOVE SE OF THE TAF SITES. ANY CLEARING BEHIND THE LINE OF SHOWERS MAY PRODUCE FOG IN PIA...SO WILL KEEP A TEMPO IFR VIS FOR THEM. CLEARING MOST LIKELY WILL NOT REACH ANY OTHER SITES BY MORNING. SHIMON && .PREV DISCUSSION... ISSUED 300 PM CDT MON SEP 8 2008 SHORT TERM...TONIGHT THROUGH THURSDAY... COLD FRONT HAS BEEN REINFORCED BY MORNING CONVECTION AND HAS BECOME FAIRLY SHARP FROM PARIS TO NORTH OF EFFINGHAM. AIRMASS AHEAD OF THE FRONT WAS UNTOUCHED BY MORNING RAINFALL AND HAS BECOME SUFFICIENTLY UNSTABLE TO SUPPORT LARGE HAIL GIVEN BULK SHEAR OF 40-50 KT AND MIXED-LAYER CAPE AROUND 1000 J/KG. CONVERGENCE ALONG FRONT IS PRETTY WEAK...BUT WE HAVE ALREADY MANAGED TO GET AN ISOLATED HAILER WEST OF PARIS. WILL THEREFORE MENTION SEVERE IN THE SOUTHEAST AHEAD OF THE FRONT THIS EVENING. THE ASSOCIATED UPPER SHORTWAVE IS NOW MOVING PRETTY QUICKLY INTO WESTERN IOWA AND NORTHWESTERN MISSOURI...SO EXPECT THE BULK OF THE CONVECTION TO BE BEFORE MIDNIGHT. AFTER HEFTY EVENING POPS...THERE SHOULD ONLY BE SOME SCATTERED SHOWERS IN THE EXTREME EAST/SOUTHEAST AFTER MIDNIGHT. COOL HIGH PRESSURE WILL THEN BRING DRY WEATHER TO THE FORECAST AREA THROUGH WEDNESDAY NIGHT. BY THE END OF THE DAY THURSDAY...THE NEXT COLD FRONT IS FORECAST BY THE NAM TO BE OVER EASTERN IOWA...WHILE THE GFS HAS IT INTO THE NORTHWESTERN HALF OF ILLINOIS. THEREFORE THE BEST CHANCES FOR PRECIPITATION APPEARS TO BE THURSDAY NIGHT. HOWEVER...WILL GO AHEAD OF HAVE SOME CHANCE POPS THURSDAY IN THE NORTHWEST IN CASE THE FASTER GFS PREVAILS. LONG TERM...FRIDAY THROUGH MONDAY... THE THURSDAY/THURSDAY NIGHT COLD FRONT IS EXPECTED TO SLOW ITS SOUTHWARD PROGRESS AS IT ENCOUNTERS THE UPPER RIDGE ON THE NORTH FLANK OF HURRICANE IKE. WILL TAKE POPS DOWN IN THE NORTH ON FRIDAY...BUT KEEP CHANCE POPS GOING FOR THE SOUTH AS THE FRONT BECOMES MORE SHALLOW AND BECOMES NEARLY STATIONARY. BY SATURDAY...BOTH THE ECMWF AND GFS MODELS INDICATE ANOTHER UPPER TROUGH WILL MOVE FROM THE ROCKIES EASTWARD INTO THE PLAINS. THIS SHOULD PULL THE STATIONARY FRONT NORTHWARD WITH CHANCES FOR RAIN SPREADING NORTH WITH IT. THE MAIN FORECAST ISSUE BEGINNING WITH THIS TIME FRAME IS HOW DEEP THE TROUGH WILL BE...AND IF IT WILL PICK UP IKE AND EJECT IT INTO THE OHIO VALLEY BY NEXT MON. BY 12Z MON...THE ECMWF HAS THE CENTER OVER SOUTHERN INDIANA..WHILE THE GFS STILL HAS IT BACK OVER THE ARKLATEX. WILL SIDE WITH THE OFFICIAL HPC FORECAST AND INDICATE CHANCE POPS CONTINUING SAT INTO SUN NIGHT...THEN SLIGHT CHANCES ON MONDAY IN THE EAST. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 8, 3:19 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 319 PM CDT MON SEP 8 2008 ILZ027>031-036>038-040>043-047-048-091100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD- 319 PM CDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE AREA THIS EVENING...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-049>057-061>063-066>068-071>073-091100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MORGAN-MOULTRIE-PIATT- RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 319 PM CDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ALONG AND SOUTH OF I-72 THIS EVENING. SOME OF THE STRONGER STORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL BOUNDARY WILL DROP SOUTHWARD AND BECOME NEARLY STATIONARY ACROSS ILLINOIS LATER THIS WEEK. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, Sep 8, 2:44 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
244 PM CDT MON SEP 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL LOVINGTON 39.71N 88.63W
09/08/2008 E0.25 INCH MOULTRIE IL LAW ENFORCEMENT
&&
BOUSLEYThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:53 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Shelby | 37 min |
| Sep 8, 8:28 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 47 min |
| Sep 8, 8:28 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 30 min |
| Sep 8, 9:04 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 41 min |
| Sep 8, 9:53 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 23 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.